Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/pain-management/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Migraine possibly asceptic meningitis
    avatar
    lizastan posted:
    My son, age 26 has been on Lamictal for three years for bipolar. Recently the Doctor moved the dosage up to 300 mg. Several months after that he started experiencing migraine headaches. Since then he has been to 4 Neurologists, had two MRI's, a Lumbar Puncture, a Blood patch from the lumbar puncture. He has had Toradol injections, Imitrex injections, been on all types of pain meds. The first MRI showed a cholesterol granduloma in his peatrous appex. The ENT Neurologist said that it was a red herring and nothing to worry about and that his sinuses were fine. The next neurologist said that he wanted a second mri on the granduloma and it came back fine. The spinal tap also showed no abnormalities. He is in excruciating pain. The pain started behind his eyeballs and spread to the top of his head and then down to his neck. He is nausea and vomits several times a day. This has been occurring for over three months now and he has also lost about 15 pounds. He cannot hold his head upright with out pain and has been unable to work. His primary care physician has finally agreed to take him off of the Lamictal to see if that helps. Do you have any suggestions. We desperately need help. We live in the Indianapolis, IN area.
     
    avatar
    allie_bf responded:
    Stopping the Lamictal, at least temporarily, seems like it was probably a reasonable step, given that Lamictal can cause severe headaches, so why add a known irritant. That may be enough, but he'll need followup to make sure that his bipolar disorder is not worsening when he is off of his medication. It's likely that his headaches are migraines since nothing else has really surfaced, and migraines are pretty much the like choice after everything else has been excluded. Has your son been seen in a pain management clinic? Their focus is managing the pain, usually after other physicians have diagnosed the problem, but it sounds like he needs some immediate relief. If he has commercial insurance, check to see if they have a participating clinic. Although he's tried Imitrex, it's worth remembering that it's necessary to try several other drugs in that class before you give up since everyone's different, and you can have absolutely no response to one triptan, and have another be the lifesaver that you hoped for.
     
    avatar
    carpetcrawler5 responded:
    It sort of sounds like he is having cluster headaches. Also maybe he should try using a TENS unit and put it on the back of the neck.
     
    avatar
    carpetcrawler5 replied to allie_bf's response:
    Also is there anything he can take for the bi-polar besides Lamictil?
     
    avatar
    lizastan replied to carpetcrawler5's response:
    Thanks for your response. What is a TENS unit?
     
    avatar
    lizastan replied to carpetcrawler5's response:

    Thanks for your response. Right now he has been off of Lamictal for 5 days now. Nothing different with the headaches. Lamictal has an extended life of 4 days after you quit taking it. We are monitoring his bipolar right now and hoping it doesn't get out of control during this process. The Dr. doesn't want to put him on any other meds until we see if this action takes care of his headaches.
     
    avatar
    lizastan replied to allie_bf's response:
    We are trying to get an appt. at Mayo Clinic right now. Hopefully they will be able to get him in and have some answers.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center